Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#287346] of James H. Nolen

Papers Published

  1. Nolen, J, Normal approximation for a random elliptic equation, Probability Theory and Related Fields, vol. 159 no. 3-4 (2013), pp. 1-40, Springer Nature, ISSN 0178-8051 [pdf], [doi]
    (last updated on 2022/05/17)

    We consider solutions of an elliptic partial differential equation in {Mathematical expression} with a stationary, random conductivity coefficient that is also periodic with period {Mathematical expression}. Boundary conditions on a square domain of width {Mathematical expression} are arranged so that the solution has a macroscopic unit gradient. We then consider the average flux that results from this imposed boundary condition. It is known that in the limit {Mathematical expression}, this quantity converges to a deterministic constant, almost surely. Our main result is that the law of this random variable is very close to that of a normal random variable, if the domain size {Mathematical expression} is large. We quantify this approximation by an error estimate in total variation. The error estimate relies on a second order Poincaré inequality developed recently by Chatterjee. © 2013 Springer-Verlag Berlin Heidelberg.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320